On the Influence of an Absorption Term in Incompressible Fluid Flows

  • B. Hermenegildo de Oliveira


This work is concerned with a mathematical problem derived from the Ellis model used in Fluid Mechanics to describe the response of a great variety of generalized fluid flows. For pseudoplastic fluids, it is well-known that the weak solutions to that problem extinct in a finite time. In order to obtain the same property for Newtonian and dilatant fluids, we modify the problem by introducing an absorption term in the momentum equation. The proof relies on a suitable energy method, Sobolev type interpolation inequalities and also on a generalized Korn’s inequality. Then we extend our results for several cases: slip boundary conditions, anisotropic absorption and non-homogeneous fluid flows.We also discuss existence and uniqueness of weak solutions for the modified problem.


Non-Newtonian fluids Ellis model Absorption Existence Uniqueness Extinction in time 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S.N. Antontsev and H.B. de Oliveira, Finite time localized solutions of fluid problems with anisotropic dissipation. Internat. Ser. Numer. Math., Birkhäuser 154, 23–32 (2007)CrossRefGoogle Scholar
  2. 2.
    S.N. Antontsev and H.B. de Oliveira, Navier-Stokes equations with absorption under slip boundary conditions: existence, uniqueness and extinction in time. RIMS Kôkyûroku Bessatsu, B1, University of Kyoto, Kyoto 21–42 (2007)Google Scholar
  3. 3.
    S.N. Antontsev, J.I. Díaz and H.B. de Oliveira, Stopping a viscous fluid by a feedback dissipative field. I. The stationary Stokes problem. J. Math. Fluid Mech., 6(4), 439-461 (2004)zbMATHMathSciNetGoogle Scholar
  4. 4.
    S.N. Antontsev, J.I. Díaz and H.B. de Oliveira, Stopping a viscous fluid by a feedback dissipative field. II. The stationary Navier-Stokes problem. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 15(3-4), 257–270 (2004)zbMATHMathSciNetGoogle Scholar
  5. 5.
    S.N. Antontsev, J.I. Díaz and S.I. Shmarev, Energy methods for free boundary problems. Progr. Nonlinear Differential Equations Appl., Birkhäuser 48, (2002)Google Scholar
  6. 6.
    H.-O. Bae, Existence, regularity, and decay rate of solutions of non-Newtonian flow. J. Math. Anal. Appl. 231(2), 467–491 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    H.-O. Bae and H.J. Choe, Existence of weak solutions to a class of non-Newtonian flows. Houston J. Math. 26(2), 387–408 (2000)zbMATHMathSciNetGoogle Scholar
  8. 8.
    J.W. Barret and W.B. Liu, Finite element approximation of the parabolic p-Laplacian. SIAM J. Numer. Anal. 31(2), 413–428 (1994)CrossRefMathSciNetGoogle Scholar
  9. 9.
    F. Bernis, Elliptic and parabolic semilinear problems without conditions at infinity. Arch. Rat. Mech. Anal. 106(3), 217–241 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    H.B. de Oliveira, The Navier-Stokes problem modified by an absorption term. To appear.Google Scholar
  11. 11.
    J.I. Díaz, Nonlinear Partial Differential Equations and Free Boundaries: Elliptic Equations. Research Notes in Mathematics, 106, Pitman, London, 1985.Google Scholar
  12. 12.
    B. Guo and P. Zhu, Algebraic L 2 decay for the solution to a class system of non-Newtonian fluid in ℝn. J. Math. Phys. 41(1), 349–356 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    O.A. Ladyzhenskaya, New equations for the description of motion of viscous incompressible fluids and solvability in the large of boundary value problem for them. Proc. Steklov Inst. Math. 102, 95–118 (1967)Google Scholar
  14. 14.
    O.A. Ladyzhenskaya, V.A. Solonnikov and N.N. Uraltseva. Linear and quasilinear equations of parabolic type. Translations of Mathematical Monographs 23, American Mathematical Society, Providence R.I., (1967)Google Scholar
  15. 15.
    J.-L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires. Dunod, Paris (1969)Google Scholar
  16. 16.
    J. Málek, J. Ňečas and M. Rȯžička, On weak solutions to a class of non-Newtonian incompressible fluids in bounded three-dimensional domains: the case p ≥ 2. Adv. Diff. Eqns. 6(3), 257–302 (2001)zbMATHGoogle Scholar
  17. 17.
    Š. Nečasová, P. Penel, L 2 decay for weak solution to equations of non-Newtonian incompressible fluids in the whole space. Nonlin. Anal. 47, 4181–4192 (2001)zbMATHCrossRefGoogle Scholar
  18. 18.
    W.R. Schowalter, Mechanics of Non-Newtonian Fluids. Pergamon, Oxford (1978)Google Scholar
  19. 19.
    J. Wolf, Existence of weak solutions to the equations of non-stationary motion of non-Newtonian fluids with shear rate dependent viscosity. J. Math. Fluid Mech. 9(1), 104–138 (2007)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  1. 1.FCT - Universidade do Algarve, Campus de GambelasFaroPortugal

Personalised recommendations